PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of annrheumdAnnals of the Rheumatic DiseasesVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Ann Rheum Dis. 2005 September; 64(9): 1321–1325.
Published online 2005 February 24. doi:  10.1136/ard.2004.031856
PMCID: PMC1755632

Real world experience with antiphospholipid antibody tests: how stable are results over time?

Abstract

Objective: To determine the stability and the degree of variation of antiphospholipid antibody (aPL) results over time in a large cohort of well evaluated aPL positive patients; and to analyse factors contributing to aPL variation and the validity of aPL in a real world setting in which aPL tests are done in multiple laboratories.

Methods: The clinical characteristics, drug treatment, and 1652 data points for lupus anticoagulant (LA), anticardiolipin antibodies (aCL), and anti-ß2 glycoprotein I antibodies (anti-ß2GPI) were examined in 204 aPL positive patients; 81 of these met the Sapporo criteria for antiphospholipid syndrome (APS) and 123 were asymptomatic bearers of aPL.

Results: 87% of initially positive LA results, 88% of initially negative to low positive aCL results, 75% of initially moderate to high positive aCL results, 96% of initially negative to low positive anti-ß2GPI results, and 76% of initially moderate to high positive anti-ß2GPI results subsequently remained in the same range regardless of the laboratory performing the test. Aspirin, warfarin, and hydroxychloroquine use did not differ among patients whose aCL titres significantly decreased or increased or remained stable. On same day specimens, the consistency of aCL results among suppliers ranged from 64% to 88% and the correlation ranged from 0.5 to 0.8. Agreement was moderate for aCL IgG and aCL IgM; however, for aCL IgA agreement was marginal.

Conclusions: aPL results remained stable for at least three quarters of subsequent tests, regardless of the laboratory performing the test; the small amount of variation that occurred did not appear to be caused by aspirin, warfarin, or hydroxychloroquine use.


Articles from Annals of the Rheumatic Diseases are provided here courtesy of BMJ Group